A meth overdose, unlike with most other types of drugs, gives the user no immediate symptoms; thus, a person can ingest a lethal dose of the drug and not even realize it. Because of the rapid onset of the drug, meth overdose deaths have often been reported to occur quite suddenly and unexpectedly. The reason that it is not difficult to overdose on this particular drug is because meth is made up of various poisonous substances, and no single batch is formulated in exactly the same way; thus, an individual risks a meth overdose every time that they use the toxic drug.
Meth is a highly addictive drug that stimulates the central nervous system by causing chemical reactions in certain areas of the brain. The presence of this drug in the brain tricks the body into believing that it has unlimited energy supplies. Meth use destroys much of the wiring in the pleasure centers of the brain; thus, making it difficult to experience pleasure at all in the absence of the drug. Meth use has also been reported to alter the functioning in certain areas of the brain, which can lead to some very disturbing or even potentially violent behavior. Even after meth use has ceased, brain dysfunction has often been reported to last for up to several months.
Meth, like many other types of stimulants, causes the brain to release dangerously high doses of adrenaline; this adrenaline rush will commonly create a high state of anxiety in the meth user. Aside from a meth overdose, the most dangerous stage in meth abuse is when an user has been awake for many days and they become irritable and extremely paranoid--this behavior is often referred to as "tweaking". When the "tweaker" craves more meth, but cannot achieve their original high, it can cause extreme frustration and unstable behavior that sometimes causes them to become violent.
The looming threat of a meth overdose is not the only reason that a person should stop using this toxic drug; an user should also consider the extensive physical damage that this toxic drug can cause. Meth use causes the blood vessels in the body to begin to constrict, which ultimately cuts off the steady flow of blood to all of the various parts of the body. Chronic meth use weakens and destroys these blood vessels, causing the body's cells and tissues to be significantly damaged, therefore inhibiting the body's ability to repair itself; because of this, acne will often cover the meth user's face, sores can take much longer to heal, and the skin will lose its luster and elasticity.
Many meth users are covered with small scabs all over their entire body, as the result of obsessive skin-picking, which is brought on by the meth user's hallucination of having bugs crawling beneath the skin. This disorder, that is reported to be highly common in meth addiction, is commonly referred to as formication. Although death as a result of a meth overdose represents the worst scenario, another potentially fatal side effect of the drug is the sudden rise in body temperature that often occurs with the use of the toxic drug; this condition has been reported to cause permanent brain damage in a great number of user's. In many instances, meth use is accompanied by tooth-grinding, which often leads to the user's mouth being full of broken, stained and rotting teeth. Another common sign of chronic meth use is extreme tooth decay; this condition is commonly referred to as "meth mouth."
Though all drugs can have negative effects on a person's body and mind, what is unique in meth users is how quickly the depth and speed of the addiction begins to take a solid hold on the individual. Within several months of using meth, the user can appear to age dramatically, become diminutive in stature and may lose a huge amount of muscle tone. In terms of cognitive damage, the user can begin to experience a high degree of paranoia and often will become extremely nervous and irritable.
A meth overdose is most commonly characterized by a rapid onset of physiological deterioration; in many instances, this rapid deterioration can quickly lead to a heart attack or a stroke. The effects of a meth overdose can vary, depending on numerous factors, such as the amount of the drug that has been ingested and whether it has been combined with other chemical substances.
The most common signs and symptoms of a meth overdose may include:
A meth overdose can be deadly, but with immediate medical treatment, the chances of survival can increase dramatically; however, an individual who has survived the effects of this toxic drug, should seek drug treatment as soon as possible in order to avoid the risk of a fatal meth overdose in the future.